Illinois, 2006

Flood in Illinois, March 14 to 23, 2006

March 14 to 23, 2006 · NWS PAH · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 14, 4:53 AM CST, 7 minutes earlier.

Area forecast discussion, Mar 14, 4:53 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
453 AM CST TUE MAR 14 2006

.DISCUSSION...
A RELATIVELY TRANQUIL WEATHER REGIME IN PLACE IN THE SHORT
TERM...WITH ONLY SMALL RAIN CHANCES EXPECTED THURSDAY AND AGAIN
LATE NEXT WEEKEND.

WITH THE UPPER AIR FLOW PATTERN CURRENTLY SWITCHING FROM SW TO NW
ACROSS THE REGION...MEAN MOISTURE TRANSPORT FROM THE GULF OF
MEXICO HAS BEEN TURNED OFF THROUGH WEDNESDAY. A MINOR SHORTWAVE
RIDGE WILL DOMINATED DURING THAT TIME. ALTHOUGH MIXING WILL BE
TEMPERED TODAY...WEAK COLD AIR ADVECTION WILL KEEP AFTERNOON HIGHS
CLOSER TO NORMAL FOR THIS TIME OF YEAR. THE 40KM GFS INDICATES A
FAIRLY DRY ATMOSPHERE JUST OFF THE SURFACE TODAY. WITH THIS IN
MIND...ANY CLOUD COVER ASSOCIATED WITH MIXING OF SURFACE PARCELS
THROUGH THE PLANETARY BOUNDARY LAYER WILL BE MINIMAL.

A BRIEF PERIOD OF MOISTURE TRANSPORT FROM THE GULF OF MEXICO WILL
BE POSSIBLE WITH AGEOSTROPHIC WIND RESPONSE ASSOCIATED WITH
PROGGED SHORTWAVE MOVING THROUGH THE UPPER MIDWEST EARLY THURSDAY.
ALBEIT SMALL...ENOUGH MOISTURE AND ISENTROPIC LIFT COULD BE
AVAILABLE FOR A CHANCE OF LIGHT RAIN OR SPRINKLES ON THURSDAY. FOR
NOW...I WILL CONTINUE THE USE OF SMALL MEASURABLE RAIN CHANCES
ACROSS THE WFO PAH FORECAST AREA THIS TIME.

DEPSITE THE PASSAGE OF THE SHORTWAVE AND SURFACE COLD FRONT
REFLECTION ON THURSDAY...COLD AIR ADVECTION WILL BE
MINIMAL...SO TEMPERATURES SHOULD NOT STRAY MARKEDLY FROM NORMAL
TEMPERATURES EXPECTED DURING THE NEXT COUPLE OF DAYS.

THE 40KM GFS KEEPS THE WFO PAH FORECAST AREA IN PERSISTANT E-NELY
SURFACE FLOW ALONG THE WESTERN LIMB OF A SURFACE HIGH PRESSURE
RIDGE CENTERED IN SOUTH CENTRAL CANADA. UPGLIDE ALONG THE WESTERN
LIMB OF AN SHARPENING SHORTWAVE RIDGE WILL LEAD TO A LONG
TRAJECTORY UPGLIDE REGION OVER THE LOWER MISSISSIPPI VALLEY SUNDAY
INTO MONDAY. PARCEL SATURATION AND LOCALIZED SHORTWAVE IMPULSES
ALOFT SHOULD BE ENOUGH TO GENERATE A SMALL CHANCE FOR SHOWERS AND
ISOLATED THUNDERSTORMS INTO SOUTHEAST MISSOURI AND WESTERN
KENTUCKY. GIVEN THE UNCERTAINTY ON TIMING FOR ANY
PRECIPITATION...I DID NOT CHANGE ONGOING PRECIPATION FORECAST FOR
THE LATE SUNDAY/EARLY MONDAY TIME PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SMITH
Hazardous weather outlook, Mar 14, 4:30 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
430 AM CST TUE MAR 14 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
430 AM CST TUE MAR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...A NUMBER OF RIVERS ACROSS THE REGION ARE ABOVE FLOOD STAGE.
REFER TO THE LATEST FLOOD STATEMENTS AND WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SEVERAL RIVERS WILL REMAIN ABOVE FLOOD STAGE DURING THE WEEK.
REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Gallatin

When
March 14, 5:00 AM CST to March 23, 12:00 PM CST
Where
Gallatin County, Shawneetown
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.700, -88.133

The Ohio River reached flood stage at Shawneetown after repeated episodes of widespread thunderstorms. At Shawneetown, where flood stage is 33 feet, the river crested at 38.05 feet on March 19. The flooding was minor, primarily affecting agricultural bottomlands.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493806.